Studies show that for kids' ear infections, antibiotics work better than waiting
Being a parent these days sometimes entails this hypocrisy: Yes, I know overuse of antibiotics is creating superbugs that may soon conquer the universe. But please give some to my kid anyway.
Now two new studies (bolstered by an accompanying editorial) in the New England Journal of Medicine demonstrate what we parents have suspected for years: When it comes to ear infections, antibiotics are in order.
Current practice guidelines for treating kids' mild middle-ear infections -- or acute otitis media -- call for watchful waiting, to be followed by antibiotics only if symptoms worsen or don't cease. That sounds fine in theory, but it's a tough pill to swallow when it's your own wee one who's wailing and writhing in pain. Ear infections hurt, and waiting for them to run their course can be excruciating.
Both of the studies, in contrast to earlier research on which the "watchful waiting" approach has been based, are considered well-designed, even if they are on the small side. Both show that antibiotics are more effective than placebos in relieving ear-infection symptoms such as fever, poor appetite, decreased activity and irritability and suggested that their benefits warrant their being administered early on, regardless of the seeming severity of a child's symptoms. Interestingly, antibiotics were no more effective at reducing pain, as reported by parents or children, than placebos.
One of the studies noted that while antibiotics -- specifically, amoxicillin paired with clavulanate -- shortened the duration of symptoms, half the children on placebo eventually got better without the aid of those drugs. Still, some of the placebo-group kids required "rescue treatment" when their symptoms grew markedly worse.
The studies also noted that the use of antibiotics must be weighed against the risk of antimicrobial resistance, to which prescriptions for childhood maladies such as ear infections are thought to contribute mightily, and against antibiotics' side effects, which can include diarrhea and eczema.
As it happens, on Christmas Eve, my daughter (who, at 17, is wee no more) woke up with a wicked pain in her ear. Her doctor took one quick look inside and wrote a prescription for Augmentin, a popular drug that combines amoxicillin with clavulanate potassium. By Christmas morning, the pain had subsided.
Did I feel guilty for potentially contributing to the development of a superbug? The thought never crossed my mind. It doesn't tend to, when you're worried about your kid -- and grateful when her pain goes away.
Jennifer LaRue Huget
| January 12, 2011; 5:00 PM ET
Categories: Antibiotics, Family Health, General Health, Infant health, Kids' health, Motherhood
Save & Share: Previous: Wakefield tried to capitalize on autism-vaccine link, report says
Next: FDA limits painkillers
Posted by: commentator3 | January 13, 2011 6:59 AM | Report abuse
Posted by: catbird500 | January 13, 2011 8:38 AM | Report abuse
Posted by: DogNabit | January 13, 2011 11:52 AM | Report abuse
Posted by: buckaroo5 | January 13, 2011 12:27 PM | Report abuse
Posted by: floof | January 13, 2011 12:45 PM | Report abuse
Posted by: jackaroe | January 13, 2011 3:33 PM | Report abuse
Posted by: addjian16 | January 13, 2011 8:26 PM | Report abuse